Format

Send to

Choose Destination
See comment in PubMed Commons below
CMAJ. 1989 Jun 15;140(12):1456-60.

Cyclosporine-induced deterioration in patients with AIDS.

Author information

  • 1Department of Medicine, University of Toronto, Ont.

Abstract

Eight patients with AIDS (acquired immune deficiency syndrome) but free of life-threatening infection were treated with the immunosuppressive drug cyclosporine for a mean of 53.9 days. The serum cyclosporine levels were maintained in the desired therapeutic range. All eight patients experienced severe toxic symptoms, which necessitated discontinuation of cyclosporine therapy in six. The serum levels of creatinine, urea and potassium rose during treatment and fell after therapy was stopped. The total leukocyte count, hemoglobin level, platelet count, total T-cell count, and T4- and T8-cell counts all fell markedly during treatment. The total leukocyte count, platelet count, and T4- and T8-cell counts rose after therapy was stopped, but the hemoglobin level remained low. No patient experienced resolution of symptoms during therapy, and the condition of all patients improved after treatment was stopped. The results of this pilot study indicate that cyclosporine does not alleviate, and may worsen, the symptoms and laboratory findings in patients with AIDS.

PMID:
2720530
PMCID:
PMC1269983
[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Write to the Help Desk